Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

New Warning About Nevirapine Liver Toxicities Issued By Manufacturer

Jan 30, 2003 | Boehringer Ingelheim, the manufacturer of the non-nucleoside reverse transcriptase inhibitor (NNRTI) nevirapine (Viramune) has issued important new safety information in a letter to doctors in the US about the drug’s potentially fatal liver toxicities.

Safety information contained in packets of the drug will now caution that women with CD4 cell counts above 250 cells/mm3, including pregnant women, who are taking nevirapine for chronic HIV infection, have a twelve-fold greater risk of serious liver side-effects, and that these have sometimes been fatal.

Liver events present the greatest risk of fatality if they occur in the first six weeks of nevirapine treatment, and are often associated with a rash. However, the risk continues after this time and Boehringer Ingelheim is cautioning doctors to closely monitor patients for the first 18 weeks of nevirapine therapy.

Even when nevirapine treatment is discontinued, the manufacturer is warning that in some instances hepatic injury has continued to progress.

Boehringer Ingelheim also uses its letter to remind healthcare providers that any patient taking nevirapine can experience hepatic toxicities. Because of this some doctors recommend that nevirapine-treated individuals should be monitored more often than once a month. In particular, it is recommended by some experts that liver function be monitored before nevirapine treatment is started, at the time of nevirapine dose escalation and two weeks later.

It’s also stressed by the drug company that any patient developing a rash on nevirapine treatment should have a liver function test immediately, particularly during the first 18 weeks of therapy with the drug.

In addition, the company is stressing that patients should be provided with information about signs and symptoms of hepatitis, skin reactions to nevirapine and hypersensitivity to the drug. They add that patients experiencing an allergy to nevirapine should “discontinue…treatment and seek medical evaluation immediately” and stress that nevirapine “should not be restarted in these patients.”

This advice has been approved by the US Food and Drug Administration. It is expected that similar advice in Europe will be issued very soon.

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo